Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 16, 2008, 8:23 PM EDT for Logan County, Mingo County, Wyoming County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2008, 8:23 PM EDT (00:23 UTC)
- Expired
- Jun 16, 2008, 9:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Logan County, WV, Mingo County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 9:09 AM EDT | Severe Thunderstorm Watch | SPC | 12 hr |
| Jun 16, 4:51 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 170023
SVRRLX
WVC045-059-109-170100-
/O.NEW.KRLX.SV.W.0151.080617T0023Z-080617T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
823 PM EDT MON JUN 16 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LOGAN COUNTY IN WEST VIRGINIA...
SOUTHEASTERN MINGO COUNTY IN WEST VIRGINIA...
WESTERN WYOMING COUNTY IN WEST VIRGINIA...
* UNTIL 900 PM EDT
* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RED JACKET...OR ABOUT 21 MILES EAST OF PIKEVILLE...AND MOVING EAST
AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HINCH BY 830 PM EDT...
GILBERT CREEK BY 840 PM EDT...
R.D. BAILEY LAKE...8 MILES SOUTH OF MALLORY AND 9 MILES SOUTH OF
MAN BY 845 PM EDT...
HANOVER BY 850 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.
LAT...LON 3753 8195 3754 8214 3758 8214 3762 8217
3763 8222 3766 8222 3780 8169 3752 8167
3751 8183 3753 8183 3755 8186 3751 8194
TIME...MOT...LOC 0023Z 261DEG 39KT 3759 8212
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:09 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 16, 8:09 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 809 PM EDT MON JUN 16 2008 .SYNOPSIS... A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH THE REGION THIS EVENING. IN ITS WAKE...MUCH COOLER WEATHER CAN BE EXPECTED FOR MID WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... UPDATED ZONES TO MENTION NEW SEVERE THUNDERSTORM WATCH FOR THE ENTIRE CWA BUT PERRY AND MORGAN COUNTIES IN SOUTHEAST OH. ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT LOCATED ACROSS SOUTHEAST OH...DROPPING SOUTHEAST ACROSS WEST VIRGINIA THRU THIS EVENING. KEPT POPS AND WEATHER AS THEY LOOK REPRESENTATIVE OF EXPECTED CONDITIONS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... BEHIND THE FRONT ON TUESDAY...MUCH DRIER AIR BUILDS INTO THE REGION AND WITH THE DEVELOPING UPPER LOW STILL FAR ENOUGH NORTH...NORTH OF THE GREAT LAKES STILL...SHOULD SEE VERY TRANQUIL CONDITIONS WITH ONLY SOME DAY TIME CU FORMING. SO HAVE REMOVED THE MENTION OF ANY SHOWERS ON TUESDAY. BUT BY TUESDAY NIGHT...THE FIRST OF SEVERAL SHORTWAVE ROTATES UNDERNEATH THE CLOSED LOW AND SWEEP ACROSS THE OHIO VALLEY. THE 00Z NAM AND THE 00Z GFS BOTH HAD THIS SHORTWAVE MOVING THROUGH...BUT COMING AT NIGHT AND WITH THE MOISTURE BEING LIMITED HAVE JUST ADDED SOME SLIGHT CHANCE POPS FOR THE OVERNIGHT HOURS AS THIS WAVE MOVES THROUGH. ON WEDNESDAY...THE NEXT SHORTWAVE HAS A BIT BETTER TIMING COMING IN THE AFTERNOON AND WITH THE DAY TIME HEATING CONTRIBUTING TO THE LIFT AND THE CU FIELD...COULD AGAIN SEE SOME SCATTERED SHOWERS POP UP SO HAVE ADDED MORE POPS DURING THE AFTERNOON HOURS. THIS PATTERN LOOKS TO REPEAT ON THURSDAY AS WELL AS THE TROUGH AXIS WITH THE UPPER LOW FINALLY PASSES THE REGION. FOR TEMPERATURES ACROSS THE PERIOD...HAVE LEANED FOR TUESDAY AND WEDNESDAY TOWARD THE COOLER MET NUMBERS AS THE MAV HAS BEEN RUNNING TOO WARM AND WITH THE 850 TEMPERATURES IT IS FORECASTING CAN NOT SUPPORT THE MAV NUMBERS. FOR LOWS AT NIGHT...THE SLIGHTLY WARMER MET LOOKED A LITTLE BETTER AS THE RADIATIVE CONDITIONS WILL NOT BE IDEAL...ESPECIALLY TUESDAY NIGHT AS CLOUDS WILL BE MOVING THROUGH THE AREA. ON THURSDAY...LOWERED THE PREVIOUS FCST TOWARD THE LATEST MEX NUMBERS WHICH ARE WELL BELOW NORMAL AND IT SHOULD BE COOLER BASED ON THE 850 TEMP FCST. && .LONG TERM /THURSDAY THROUGH MONDAY/... SYSTEM FINALLY MOVES OUT OF THE GREAT LAKES ON THURSDAY...WITH RIDGE BUILDING IN LATE THURSDAY AND FRIDAY. MODELS SHOWING WEAK ENERGY COMING OUT OF THE SOUTHWEST. THIS WILL ARRIVE FOR SATURDAY AND PUSH THROUGH BY SUNDAY. INTRODUCED POPS WITH THIS FEATURE. TEMPS THROUGH THE PERIOD BLEND OF MOS/HPC AND CURRENT GRIDS. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS WILL PREVAIL TONIGHT...EXCEPT IFR VISIBILITIES ALONG STRONG THUNDERSTORMS. HTS...PKB AND CRW WILL BE OUT OF THE WOOD BY 00:30Z. EASTERN SITES STILL CAN BE AFFECTED BY ORGANIZED STORMS AT LEAST THRU AROUND 03Z. WIND FLOW SHIFT FORM WEST TO NORTHWEST TONIGHT. BOUNDARY LAYER WINDS SHOW AROUND 11KTS...AND STRONG SHEAR ALOFT...SUGGEST ENOUGH MIXING TO PREVENT FOG FORMATION. VFR BEHIND THE FRONT TONIGHT...EXCEPT FOR LOCALLY IFR FOG AT EKN AS WINDS DIMINISH IN THE SHELTERED VALLEY. AVIATION OUTLOOK /AFTER 18Z TUESDAY/...NO IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/JMV NEAR TERM...ARJ SHORT TERM...26 LONG TERM...26 AVIATION...ARJ
Hazardous weather outlook, Jun 16, 4:19 AM EDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 419 AM EDT MON JUN 16 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 419 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE A POSSIBILITY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jun 16, 7:49 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
749 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL RED HOUSE 38.56N 81.91W
06/16/2008 U1.75 INCH PUTNAM WV PUBLIC
&&
NNNNLocal storm report, Jun 16, 7:57 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL SISSONVILLE 38.50N 81.64W
06/16/2008 E1.00 INCH KANAWHA WV TRAINED SPOTTER
&&
ABEAVERSLocal storm report, Jun 16, 8:05 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
805 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL POCATALICO
06/16/2008 U1.75 INCH KANAWHA WV PUBLIC
&&
NNNNSpecial weather statement, Jun 16, 8:10 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 810 PM EDT MON JUN 16 2008 OHZ076-WVZ009-010-019-170045- WASHINGTON OH-WOOD WV-PLEASANTS WV-RITCHIE WV- 810 PM EDT MON JUN 16 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 810 PM EDT...A STRONG THUNDERSTORM WAS OVER BELPRE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... NUTTER FARM...WILLOW ISLAND...WAVERLY...DAVISVILLE...SCHULTZ AND NEWPORT. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA TO DIME SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. HEAVY RAINFALL IS ALSO LIKELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
Local storm report, Jun 16, 8:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
820 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL BRANCHLAND 38.26N 82.25W
06/16/2008 U1.00 INCH LINCOLN WV PUBLIC
&&
NNNNLocal storm report, Jun 16, 8:23 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
823 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL ELKVIEW 38.50N 81.47W
06/16/2008 U1.00 INCH KANAWHA WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:16 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 44 min |
| Jun 16, 8:31 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 44 min |
| Jun 16, 8:32 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 58 min |
| Jun 16, 9:12 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 48 min |
| Jun 16, 10:24 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Putnam, Wayne | 36 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.